Melena or black, tarry stools, is a possible sign of bleeding somewhere in the digestive tract. This symptom can indicate a serious medical condition. On the other hand, there are potentially harmless reasons for black-colored stool, such as what a person has been eating — some foods or supplements can cause a discoloration of the stool. Certain things that can cause a false color to the stool are iron tablets, multi-vitamins or even certain foods such as blueberries or licorice. Often a product that is used to treat stomach illnesses, known as bismuth subsalicylate, can also cause a darkening of the stool.
But when black stools are caused by something other than food or medication it can be a serious matter. One of the most common causes of black stools is blood from the gastrointestinal (GI) wall. This is often caused by an ulcer that has started bleeding within the lining of the esophagus or stomach. This is a serious condition and you should get help immediately if you discover blood within your stools or have black, tarry stools.
The most common cause of an ulcer is a bacteria called Heliobacter pylori. It can be easily eliminated with a course of antibiotics. Other than bacteria some people can develop a GI bleed from taking medication such as NSAID's. Aspirin is an example of this type of medication. It can hurt the lining of the stomach, causing it to bleed. Other than bacteria, the inflammation of the stomach wall can be irritated by certain foods or alcohol leading to a condition known as gastritis. This can also lead to bleeding of the GI tract, producing black stools.